Yasir Hamad, lead author of the study and an assistant professor in the Department of Internal Medicine at the Washington University School of Medicine in St. Louis, said the condition is relatively rare.
The woman, 55, had been taking the antibiotic minocycline to treat an infected wound she got in a vehicle accident, the report says. In the USA alone, according to the American Academy of Oral Medicine, 13 percent of the population suffered from at least one variety of this illness during their lifetime.
What exactly causes the disease black tongue experts is still unknown, but treat gassafety doctors can. More alarming was the black discoloration of her tongue, making it appear dark and hairy. Instead, small bumps on the tongue called papillae grow longer and turn black.
Black hairy tongue could be caused by a number of factors including certain medications, tobacco use, irritating mouthwashes or poor oral hygiene. During the inspection it turned out that under antibiotic activity, and then her tongue became black, as if covered with fur.
After a auto crash that caused her severe leg injuries, a woman from the United States got an infection tackled by doctors with minocycline and other drugs, as well. She soon developed an infection in her legs and doctors treated it with two antibiotics, one in IV form and the other to be taken orally.
A U.S. woman who developed a odd black discolouration on her tongue as a side-effect of her medication has been successfully treated for the condition. Within several weeks, he said, it cleared up.
"As scary as this looks, the good part is that it's actually reversible", Hamad told CNN. He advised physicians to be aware of it and to be sure to pay attention to patients' mouths during examinations "so that they can recognize it".